New Mexico, 2010Flash Flooding and Damaging Winds in New Mexico, July 21, 2010
July 21, 2010 · NWS EPZ · 5 events in 2 counties and zones
A weak upper level disturbance moved through southern New Mexico in a modestly moist and unstable environment. A weak surface trough was also present which helped aid in thunderstorm development over the lower elevations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance moved through southern New Mexico in a modestly moist and unstable environment. A weak surface trough was also present which helped aid in thunderstorm development over the lower elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 21, 1:54 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 21, 1:54 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
254 PM MDT WED JUL 21 2010
.SYNOPSIS...
MOISTURE IS ON THE INCREASE OVER THE BORDERLAND. HIGH PRESSURE
ALOFT SHRINKING TO THE EAST WILL RESULT IN A DEEP SOUTHEASTERLY
FLOW ALOFT. THIS WILL IMPORT MID-LEVEL MOISTURE INTO THE REGION
FROM THE GULF BRINGING UP HUMIDITY AND LOWERING AFTERNOON
TEMPERATURES. THUNDERSTORM ACTIVITY WHICH HAD BEEN LIMITED IN DAYS
PAST EAST THE RIO GRANDE WILL INCREASE IN NUMBER AND COVER AREAS
BOTH EAST AND WEST OF THE RIO GRANDE EACH DAY THROUGH THE WEEKEND
AND INTO NEXT WEEK.
&&
.DISCUSSION...
RADAR SHOWING A LOT MORE STORM DEVELOPMENT THIS AFTERNOON...AS
EXPECTED BASED ON MODEL DATA THE PREVIOUS COUPLE OF DAYS. THE
UPPER HIGH IS SHRINKING EAST AND RE-CENTERING OVER THE SE U.S.
WATER VAPOR STILL SHOWS A SLUG OF DRIER AIR OVER THE CWFA
ALOFT...BUT LOWER LEVELS REMAIN QUITE MOIST WITH HIGH DEWPOINTS.
WINDS ALOFT ARE TRUNING SE AND OPENING THE REGION TO THE ADVECTION
OF DEEPER MOISTURE FROM THE GULF OF MEXICO. PW WAS UP A BIT THIS
MORNING...AND ARE EXPECTED TO CONTINUE TO CLIMB FROM 1.18" THIS
MORNING TO NEAR 1.5" BY SATURDAY. A VIGOROUS IMPULSE ALOFT IS
CLEARLY VISIBLE IN SATELLITE DATA TO OUR SE...THIS WAVE IS
TRACKING W/NW TOWARD THE CWFA AND SHOULD BE A PLAYER IN INCREASING
STORM DEVELOPMENT THIS EVENING AND OVERNIGHT. BIG DIFFERENCES IN
YESTERDAY'S SOUNDING VS. THIS MORNINGS AS THE UPPER CAPPING DUE TO
WARM INVERSIONS ALOFT HAVE ALL ERODED...THUS THE INHIBITION OF THE
THE PAST SEVERAL DAYS ARE GONE.
DON'T SEE A LOT OF CHANGE IN THE BIGGER-PICTURE PATTERN THROUGH
THE WEEKEND. UPPER HIGH REMAINS WELL EAST WITH E/SE FLOW INTO THE
REGION FROM SURFACE TO UPPER LEVELS. THIS WILL CONTINUE OUR INFLUX
OF MOIST GULF AIR. THUS WE WILL KEEP POPS GENERALLY IN THE
SCATTERED/CHANCE RANGE FOR MOST OF THE ZONES...MOST OF THE PERIODS.
LOWER HEIGHTS AND INCREASED CLOUDS WILL HELP TO BRING AFTERNOON
TEMPERATURES BACK DOWN TO SEASONAL NORMS.
14 - BIRD
&&
.AVIATION...VALID 22/00Z-23/00Z
A SURFACE AND UPPER AIR PRESSURE PATTERN OF HIGH PRESSURE TO THE
EAST OF THE CWA AND LOW PRESSURE TO THE WEST COUPLED WITH WESTWARD
MOVING SUBTROPICAL WAVES FROM THE GULF OF MEXICO INTO MEXICO WILL RAMP
UP MONSOONAL CONVECTION ACROSS THE AREA FOR THE REST OF THE WEEK.
GENERALLY SCT070 SCT-BKN100-140 AND SCT-BKN200-250 WITH AREAS OF
MVFR TO BRIEFLY IFR IN ISOLATED TO SCATTERED TSTMS...GNLY...
BKN030-050 AND BKN-OVC080-120 AND VSBY 1-3 MI IN +TSRA WITH SFC
WINDS VRB 35G48KTS AND TOPS 470 MSL. STORMS GNLY MOVING WNW 5-10
KTS WITH BEST PRECIP WINDOW 00Z-09Z.
20 - NOVLAN
&&
.FIRE WEATHER...
WITH HIGH PRESSURE TO THE EAST OF THE FIRE ZONES AND LOW PRESSURE
TO THE WEST ALONG WITH AN IMPORTATION OF SUBTROPICAL MOISTURE FROM
THE GULF OF MEXICO INTO MEXICO AND THEN NORTHWESTWARD TOWARD THE
UNITED STATES...LOOK FOR A GRADUAL INTENSIFICATION OF THE MOIST
SOUTH-SOUTHEASTERLY FLOW WILL SPREAD OVER THE AREA THE NEXT SEVERAL
DAYS. THUNDERSTORM ACTIVITY WHICH HAD BEEN LIMITED TO THE AREA
MAINLY WEST OF THE RIO GRANDE WILL NOW COVER THE ENTIRE AREA BY
THURSDAY WITH ACTIVITY INCREASING IN INTENSITY AND COVERAGE INTO THE
WEEKEND. TEMPERATURES WILL ALSO LOWER TO LATE JULY NORMAL LEVELS BY
THE WEEKEND AS THE AREA EXPERIENCES A HEIGHTENED MONSOON
CIRCULATION. MIN RH VALUES WILL RANGE FROM 25% TO 35% MOST LOWLANDS
AND 35% TO 45% ABOVE 7000 FEET TODAY AND THURSDAY WITH THE HAINES
INDEX FOR THE MOST PART IN THE 3 CATEGORY AND 3 TO 4 IN ZONE 110.
20 - NOVLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 96 75 96 76 / 30 30 30 30 30
SIERRA BLANCA TX 70 91 70 91 71 / 20 30 30 30 30
LAS CRUCES 71 95 71 95 72 / 30 30 30 30 30
ALAMOGORDO 67 98 67 99 68 / 20 30 30 30 30
CLOUDCROFT 52 71 52 72 53 / 30 40 50 50 40
TRUTH OR CONSEQUENCES 66 94 66 95 67 / 20 30 40 30 30
SILVER CITY 60 86 60 86 61 / 40 40 50 40 40
DEMING 68 94 68 94 69 / 30 40 40 30 30
LORDSBURG 67 97 67 97 68 / 40 40 40 40 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/20
Hazardous weather outlook, Jul 21, 10:00 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT WED JUL 21 2010
NMZ022>025-030>032-TXZ055-056-221715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE WILL BEGAN TO INCREASE THROUGH THE COURSE OF THE DAY TODAY.
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON DUE TO UPSLOPE FLOW OVER AREA MOUNTAINS
AND INTENSE SURFACE HEATING OVER THE LOWLANDS. STORMS ARE EXPECTED
TO BE MORE WIDESPREAD FROM THE RIO GRANDE VALLEY WESTWARD AND OVER
THE HIGHER MOUNTAINS THAN OVER FAR WEST TEXAS AND SOUTH CENTRAL NEW
MEXICO. HOWEVER ISOLATED STORMS ARE EXPECTED LATE THIS AFTERNOON AND
OVERNIGHT OVER AREAS EAST OF THE RIO GRANDE. STORMS TODAY WILL MOVE
TO THE NORTHWEST. FEW STORMS MAY PRODUCE OVER AN INCH OF RAINFALL...
AND LOCALIZED FLOODING...ALONG WITH SMALL HAIL AND WIND GUSTS TO 50
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THURSDAY THROUGH SUNDAY...DEEPER MOISTURE WILL SETTLE OVER THE
REGION FROM BOTH THE WEST AND THE EAST AS HIGH PRESSURE ALOFT
RECEDES EAST AND ALLOWS A DEEPER SOUTHERLY MONSOONAL FLOW PATTERN
ALOFT. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE WITH
SCATTERED STORM COVERAGE SPREAD OVER THE ENTIRE WARNING AREA. WITH
INCREASED MOISTURE HEAVY RAIN WITH A FEW STORMS MAY PRODUCE OVER AN
INCH OF RAIN AND LOCAL FLOODING IS POSSIBLE. IN ADDITION SOME OF
THESE STORMS WILL BE STRONG...PRODUCING HAIL AND STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER DIRECTLY TO THE NWS VIA
OUR 800 NUMBER.
BIRD
In the hours before
Special weather statement, Jul 21, 2:18 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
318 PM MDT WED JUL 21 2010
TXZ055-212330-
EL PASO-
INCLUDING THE CITY OF...EL PASO
318 PM MDT WED JUL 21 2010
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND HAIL...ARE
CONTINUING TO DEVELOP AND MOVE INTO EL PASO COUNTY FROM THE
EAST...AS ANOTHER IN A SERIES OF TROPICAL WAVES IS BRINGING
ADDITIONAL MOISTURE ACROSS FAR WEST TEXAS. STRENGTH OF THE OUTFLOW
FROM THESE STORMS...AND THOSE SOUTH OF THE BORDER...IS BEING
ENHANCED BY APPROACH OF THE WAVE.
IN ADDITION TO LOCALIZED TORRENTIAL DOWNPOURS...SMALL
HAIL...GUSTY WINDS TO 50 MPH OR MORE AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS. ALSO GIVEN THE
SLOW MOVEMENT TO THESE STORMS...RAPID RUNOFF AND ACCUMULATION OF
WATER IN LOW LYING AREAS IS LIKELY.
TRIPOLI
Special weather statement, Jul 21, 3:11 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
411 PM MDT WED JUL 21 2010
NMZ024-032-TXZ055-212245-
EL PASO TX-SOUTHERN DESERT NM-TULAROSA BASIN/SOUTHERN DESERT NM-
411 PM MDT WED JUL 21 2010
...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA AND EXTREME
NORTHWESTERN EL PASO COUNTIES THROUGH 445 PM MDT...
AT 359 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY...MOVING NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS ESPECIALLY ON
INTERSTATE 10.
LOCATIONS IMPACTED INCLUDE...
ANTHONY...
BERINO...
SAN MIGUEL...
CHAMBERINO...
VADO...
MESQUITE...
LA MESA...
VINTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Special weather statement, Jul 21, 3:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
416 PM MDT WED JUL 21 2010
NMZ024-212300-
TULAROSA BASIN/SOUTHERN DESERT NM-
416 PM MDT WED JUL 21 2010
...STRONG THUNDERSTORMS THREATENING WESTERN OTERO COUNTY THROUGH 500
PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF OROGRANDE...MOVING
NORTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS ESPECIALLY ON
HIGHWAY 54.
LOCATIONS IMPACTED INCLUDE...
OROGRANDE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Special weather statement, Jul 21, 3:23 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
423 PM MDT WED JUL 21 2010
NMZ023-220130-
SIERRA COUNTY LAKES REGION-
INCLUDING THE CITY OF...TRUTH OR CONSEQUENCES
423 PM MDT WED JUL 21 2010
...STRONG THUNDERSTORMS CONTINUE TO THREATEN SIERRA COUNTY THROUGH
830 PM MDT...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND HAIL...WILL CONTINUE
ACROSS MUCH OF SIERRA COUNTY FOR THE NEXT FEW HOURS...AS ANOTHER IN
A SERIES OF TROPICAL WAVES BRINGS ADDITIONAL MOISTURE INTO CENTRAL
NEW MEXICO. LARGE OUTFLOW BOUNDRY MOVING UP FROM THE SOUTHEAST...WILL
FURTHER ENHANCE DEVELOPMENT OF ADDITIONAL STORMS.
IN ADDITION TO LOCALIZED TORRENTIAL DOWNPOURS...HAIL...GUSTY WINDS
TO 50 MPH OR MORE AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE
MAIN THREATS WITH THESE STORMS. ALSO GIVEN THE SLOW MOVEMENT TO
THESE STORMS...RAPID RUNOFF AND ACCUMULATION OF WATER IN LOW LYING
AREAS IS LIKELY.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
DIPS IN THE ROAD AHEAD. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TRIPOLI
Event by event
2 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Flash Flood, Grant
- When
- July 21, 3:45 PM MST to 4:30 PM MST
- Where
- Grant County, 1.08 mi W of Hurley to 1.53 mi WSW of Hurley
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.700, -108.139
A 8' by 5' deep storm drainage ditch was overrunning onto the adjacent street in the south part of Hurley.
Thunderstorm Wind, Luna
- When
- July 21, 4:57 PM MST to 5:05 PM MST
- Where
- Luna County, 2 mi N of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.859, -107.650
An estimated wind gust of 60 mph was reported with blowing dust 2 miles north of Columbus.
Flash Flood, Luna
- When
- July 21, 5:20 PM MST to 6:30 PM MST
- Where
- Luna County, 7.17 mi NNW of Columbus to 10.28 mi N of Columbus
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.928, -107.691
Flooding was occurring on New Mexico Highway 11 between mile markers 7 and 9. Barricades were put up to stop traffic.
Heavy Rain, Luna
- When
- July 21, 6:02 PM MST to 7:00 PM MST
- Where
- Luna County, 5.26 mi S of Carne
- Reported by
- Trained Spotter
- Coordinates
- 32.205, -107.556
Minor field flooding around residence after multiple storms moved across area.
Thunderstorm Wind, Luna
- When
- July 21, 7:30 PM MST to 7:40 PM MST
- Where
- Luna County, 2 mi N of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.859, -107.650
Hangar at the Columbus Airport was damaged due to wind.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248313, 248315, 248316, 248332, 248318.